Skip to main content
eScholarship
Open Access Publications from the University of California

Convulsion and Atrial Fibrillation after Transforaminal Cervical Epidural Lidocaine Injection

  • Author(s): Carter Powell, Ashley E.
  • Mishler, Aimee
  • Quan, Dan
  • et al.
Abstract

Lidocaine has been widely used as a local anesthetic as well as an antiarrhythmic. Its use in epidural anesthesia is increasing, which has introduced new risk and potential for harm not associated with older indications. We present a case of convulsion and atrial fibrillation seen after transforaminal cervical epidural injection with two milliliters of 2% lidocaine (40 milligrams) that resolved with no long-term sequelae. Patient had a negative serum lidocaine level. With cervical epidural injections being a common treatment for radicular pain, it is important for medical providers to be aware of the various complications associated with this procedure.

Main Content
Current View